Chris

My son Chris Hayduk-Costa was an extraordinary, genuine, gifted young man, with a spark for life, a love and dedication for his family and friends, an enormous passion for music, a quick wit, a positive attitude and a soft spot in his heart for pets.

 

Chris faced many health challenges throughout his life, including cancer at the age of 14, but he did not let them define who he was.

 

As Chris approached his 20th birthday he was diagnosed with partial complex seizures. The neurologist was not concerned about Chris’s diagnosis, and it seemed that it was rather a benign form of epilepsy, only requiring medication. SUDEP was never mentioned. Chris was prescribed an older anti-epileptic medication, Dilantin, which effectively managed to prevent seizures for five years. It felt like Chris did not have epilepsy.

 

In September 2012, Chris had just turned 25. Although he had been burning the candle at both ends and had had a minor gastro intestinal virus, he was happy celebrating his birthday with family and friends. Chris was in full form and in great spirits sharing with me how happy he was about everything. He was in such a good place. 

 

On September 12th, 2012, our world changed forever. That day, Chris had not shown up for work.

 

I went to his apartment where I found him. This began the parade of police, paramedics and the coroner. When the coroner mentioned that she suspected SUDEP, it was the first time that we had heard the term. When I asked why we were never told about SUDEP, the response was, “Why would we tell someone about SUDEP if there is nothing that can be done about it?”

 

We had great difficulty believing the coroner’s diagnosis of SUDEP. Before his death, Chris had arranged for a refill of his medication but had not yet been picked up. Analyzing the pharmacy records one gathered that Chris likely missed a few doses at least. Pharmacy records confirmed the prescription was for 30 days and that Chris was systematically late for his refills. The autopsy confirmed Chris had had a tonic-clonic seizure, which was his first and only one. The coroner confirmed that withdrawal from Dilantin could have caused a seizure, causing Chris’s death to SUDEP.  

 

Although the neurologist continued to prescribe Dilantin, he had not seen Chris for over three years.

 

Please learn from Chris’s death:
 

  • Awareness about SUDEP with all epilepsy patients and/or their families is critical for full involvement in health outcomes. There are many like Chris, who would not be classified as high risk but who need to be informed to fully understand and make informed  decisions.

  • Provide closer medical follow up with those living with epilepsy, especially for those with known correlated risks such as seizure frequency and age predisposition (20-40 years).

  • For easier access to medication, doctors may consider prescribing larger dispensing quantities. Build partnerships with the pharmaceutical industry to inform those taking the medication about the importance of therapeutic compliance.

 

I truly believe that Chris could be here today had he been informed about SUDEP and how to reduce his risk, although we will never know for sure.

 

I miss my wonderful Chris every day. I know that he has left a huge hole in the hearts of many. I tell his story in order to help prevent others from dying. I do this in his honour as he would have wanted me to.

 

He was our light, our laughter and our song.

 

Barb Hayduk

Chris's Mother

Global Conversation 2014

continuing the global conversation

Sudden Unexpected Death in Epilepsy

Past Conversations   -   Glossary  -  Bibliography  -  Contact Us  -  Donate

 

©2020

 

 

 

 

 

The editors have endeavoured to publish reliable data and information but cannot assume responsibility for the validity of the materials or the consequences of their use.

 

All rights reserved.  No part of the publication may be reproduced or transmitted in any form or by any means, electronic, mechanical, photocopying, recording or otherwise, without permission of the editors.